Excessive Heat, Big Stone
- When
- July 20, 12:00 PM CST to July 21, 6:00 PM CST
- Where
- Big Stone forecast zone
- Reported by
- AWOS
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
A very warm and abnormally large upper level high pressure area along with high dew points brought high heat indices to west central Minnesota. High temperatures were in the upper 80s to the lower 90s with overnight lows in the upper 60s to the lower 70s.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A very warm and abnormally large upper level high pressure area along with high dew points brought high heat indices to west central Minnesota. High temperatures were in the upper 80s to the lower 90s with overnight lows in the upper 60s to the lower 70s. Some of the heat index values include: 105 degrees at Ortonville, 108 degrees at Graceville, 109 degrees at Odessa and 111 degrees at Wheaton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 20, 11:13 AM CST, 47 minutes earlier.
Area Forecast Discussion
National Weather Service Aberdeen SD
1213 PM CDT WED JUL 20 2016
.UPDATE...
Issued at 1026 AM CDT WED JUL 20 2016
No major changes expected today.
&&
.SHORT TERM...(Today through Friday Afternoon)
Issued at 409 AM CDT WED JUL 20 2016
There has been a rapid increase in stratus across the eastern CWA
over the past two hours as low level moisture is abundant. Models
not really picking up on this though. Web cams show mainly just low
clouds with only Summit seeing fog for the time being. Will continue
to monitor fog potential as it's certainly a possibility.
Main story continues to be the heat and humidity, with the peak of
the heat wave expected today as temps soar into the upper 90s and
100s across the CWA. Dewpoints will remain the highest over the
eastern CWA where conditions will feel more uncomfortable. Although,
heat indices everywhere will range from 100 to 110 degrees today.
Will continue will the excessive heat warning, but will soon have to
re-evaluate possible headlines changes for Thursday as slightly
cooler air works into the northern CWA. On a side note for today, RH
values drop into the teens across fire weather zone 267, although
winds will be fairly light so do not anticipate any fire weather
headlines. Concerning precipitation for today, have added slight
chance pops to the northwest CWA as frontal boundary approaches late
this afternoon. Hi-res models indicating possibility for a few
isolated showers roaming across north central SD around 00Z this
evening.
As previously mentioned, slightly cooler air looks to work into the
area on Thursday in the wake of the passing frontal boundary. Heat
indices may only reach the mid to upper 90s over the northern CWA on
Thursday, with the northeast CWA remaining in the low to mid 90s for
heat indices on Friday. Will have to make some decisions on headline
changes by this time if it feels appropriate as some areas may stay
below that 100 degree threshold. All-in-all though, conditions look
to stay hot all the way through the short term period, with just
minimal chances for precipitation.
.LONG TERM...(Friday Evening through Tuesday)
Issued at 409 AM CDT WED JUL 20 2016
The period opens Friday night with a cold fropa in progress. It's
entirely possible that the warm mid-level capping inversion, which
has been in place over the region for most of the week, will
prohibit thunderstorms from developing/building down into this cwa
Friday night as well. However, should the capping inversion be
overcome, the amount of deep layer shear and instability presently
forecast to be around Friday night suggests severe convection could
be possible, in particular, across the northern tier counties of
north central and northeast South Dakota and west central Minnesota,
anchored on that frontal boundary as it progresses east-southeast
through the region.
In the post cold fropa environment, the heat dome has gone away and
temperatures throughout the period should return to something more
closely resembling climo normal for mid/late July; highs in the mid
80s to low 90s and lows in the low 60s.
The upper level ridge is displaced by quasi-zonal flow and a return
to somewhat stronger westerlies aloft with a few shortwaves
propagating along within them. The warmer mid-level capping
inversion temperatures also take a backseat, leaving the door open
for a few opportunities for convection/meaningful precipitation
chances in the out periods. Superblend guidance temps/pops were
accepted as is this morning.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1202 PM CDT WED JUL 20 2016
VFR ceilings and vis are expected to remain through the period.
Although the dewpoint depression will be around 5 towards
daybreak, with light winds around 5kts or less at ATY and ABR,
will keep the mention of BR out of the fcst for now and monitor
trends.
&&
.ABR Watches/Warnings/Advisories...
SD...Excessive Heat Warning until 7 PM CDT /6 PM MDT/ Friday for
SDZ003>006-009-010-015>018-033>037-045-048-051.
Excessive Heat Warning until 7 PM CDT Friday for SDZ007-008-011-
019>023.
MN...Excessive Heat Warning until 7 PM CDT Friday for MNZ039-046.
&&
UPDATE...TDK
SHORT TERM...TMT
LONG TERM...Dorn
AVIATION...KFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 457 AM CDT WED JUL 20 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-211000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 457 AM CDT WED JUL 20 2016 /357 AM MDT WED JUL 20 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDICES WILL RANGE FROM 100 TO 110 DEGREES ACROSS THE REGION THIS AFTERNOON. ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO EARLY EVENING ACROSS NORTH CENTRAL SOUTH DAKOTA. THESE STORMS COULD CONTAIN HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAT INDICES WILL REMAIN NEAR OR ABOVE 100 DEGREES ACROSS PORTIONS OF THE AREA THURSDAY AND FRIDAY. THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN SOUTH DAKOTA LATE FRIDAY AFTERNOON INTO THE OVERNIGHT HOURS. SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TMT
The national radar mosaic for the moment the first event began.
2 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652581, 652582.